Myasthenia gravis associated with nivolumab therapy in a patient with melanoma

Megan Landon, Timothy Panella

Abstract


Introduction: Immune checkpoint inhibitors exhibit robust antitumor activity in melanoma treatment but can induce highly toxic immunogenic effects. This case details an uncommonly severe adverse reaction to immune therapy and demonstrates the importance of identifying toxicities early to avoid adverse treatment outcomes.

Presentation of Case: We present a patient who received anti-PD1 immunotherapy, nivolumab, as a second-line treatment for stage IV resected melanoma. The patient experienced several immune-related adverse effects and was diagnosed with myasthenia gravis. Despite receiving steroid, immunoglobin, and plasmapheresis treatment, the patient passed away.

Conclusion: This case highlights the importance of closely monitoring and quickly addressing symptoms of nivolumab toxicity. Rapid institution of immunosuppressive therapy is not always successful.


Keywords


Melanoma; immunotherapy toxicity; adverse effects of immunotherapy

Full Text:

PDF

References


Mahoney KM, Freeman GJ, McDermott DF. The Next Immune-Checkpoint Inhibitors: PD-1/PD-L1 Blockade in Melanoma. Clin Ther. 2015, 37(4):764-782

Mackiewicz J, Mackiewicz A. Programmed cell death 1 checkpoint inhibitors in the treatment of patients with advanced melanoma. Contemp Oncol Onkol. 2017, 21(1):1-5

Zimmer L, Goldinger SM, Hofmann L, et al. Neurological, respiratory, musculoskeletal, cardiac and ocular side-effects of anti-PD-1 therapy. Eur J Cancer. 2016, 60:210-225

Friedman CF, Wolchok JD. Checkpoint inhibition and melanoma: Considerations in treating the older adult. J Geriatr Oncol. 2017, 8(4):237-241

Chang E, Sabichi AL, Sada YH. Myasthenia Gravis After Nivolumab Therapy for Squamous Cell Carcinoma of the Bladder. J Immunother. 2017, 40(3):114-116

Gibney GT, Kudchadkar RR, DeConti RC, et al. Safety, Correlative Markers, and Clinical Results of Adjuvant Nivolumab in Combination with Vaccine in Resected High-Risk Metastatic Melanoma. Clin Cancer Res. 2015, 21(4):712-720

Loochtan AI, Nickolich MS, Hobson-Webb LD. Myasthenia gravis associated with ipilimumab and nivolumab in the treatment of small cell lung cancer. Muscle Nerve. 2015, 52(2):307-308

Polat P, Donofrio PD. Myasthenia gravis induced by nivolumab therapy in a patient with non–small-cell lung cancer. Muscle Nerve. 2016, 54(3):507

Shirai T, Sano T, Kamijo F, et al. Acetylcholine receptor binding antibody-associated myasthenia gravis and rhabdomyolysis induced by nivolumab in a patient with melanoma. Jpn J Clin Oncol. 2016, 46(1):86-88

Sciacca G, Nicoletti A, Rampello L, Noto L, Parra HJS, Zappia M. Benign form of myasthenia gravis after nivolumab treatment. Muscle Nerve. 2016, 54(3):507-509

Kimura T, Fukushima S, Miyashita A, et al. Myasthenic crisis and polymyositis induced by one dose of nivolumab. Cancer Sci. 2016, 107(7):1055-1058


Refbacks

  • There are currently no refbacks.


AJCC-REP (ISSN 2572-5742)Copyright © 2012-2020. All rights reserved. Published by Ivy Union Publishing, 3204 Valley Rush Dr, Apex, North Carolina 27502, United States